Quick answer: Low blood sugar means a reading below 70 mg/dL. Symptoms include shaking, sweating, hunger and confusion. If the person can swallow, give 15 grams of fast sugar, recheck in 15 minutes, and repeat if still low. If they are drowsy or unconscious, call for emergency help.
In this article
Hypoglycaemia, or low blood sugar, is most common in people with diabetes who take insulin or certain tablets such as sulfonylureas. It can come on quickly and, if untreated, can cause confusion, seizures and loss of consciousness. Knowing the signs and having a plan can keep it from becoming dangerous.
What counts as low blood sugar?
A blood glucose reading below 70 mg/dL (3.9 mmol/L) is generally considered low. Below 54 mg/dL (3.0 mmol/L) is serious. Some people feel symptoms at higher levels, and others, especially those who have had diabetes for many years, may not feel them at all.
Symptoms
- Early: shaking, sweating, fast heartbeat, hunger, anxiety, pale skin, tingling lips
- Later: headache, dizziness, blurred vision, weakness, irritability or strange behaviour, difficulty concentrating
- Severe: confusion, slurred speech, seizures, loss of consciousness
- At night: nightmares, sweating, waking with a headache
What to do: the 15-15 rule
- Check your sugar if you can. If you cannot check and you feel the symptoms, treat anyway.
- Take about 15 grams of fast-acting sugar: 3 to 4 glucose tablets, about half a cup (120 ml) of fruit juice or a sugary drink, or 3 to 4 teaspoons of sugar or honey dissolved in water.
- Wait 15 minutes and recheck.
- Repeat if your sugar is still below 70 mg/dL.
- Eat a snack or meal once it recovers if your next meal is more than an hour away.
Do not use chocolate or high-fat foods for the first treatment, because fat slows sugar absorption.
Emergency: if the person is unconscious, having a seizure or cannot swallow safely, do not put food or drink in their mouth. Call emergency services or take them to the nearest hospital immediately. If glucagon has been prescribed, use it as taught.
Common causes
- Too much insulin or a diabetes tablet dose that is too high
- Skipping or delaying a meal, or eating less than usual
- Unplanned or intense exercise
- Alcohol
- Kidney or liver problems, which change how medicines are cleared
- Fasting without adjusting medicines; see our Ramadan fasting guide
How to prevent it
- Take medicines exactly as prescribed and eat at regular times
- Check blood sugar before driving and exercise
- Always carry fast sugar, and wear an ID that says you have diabetes
- Tell family and colleagues what to do if you become unwell
- See your doctor if you have repeated lows, because your treatment may need adjusting
Low blood sugar without diabetes
This is much less common. It can be caused by certain medicines, heavy drinking, severe illness, hormone problems or, rarely, a tumour that makes insulin. If you get symptoms with a low reading and no diabetes, see an endocrinologist for assessment.
Frequently asked questions
What is a dangerous low blood sugar level?
A level below 54 mg/dL (3.0 mmol/L) is considered serious, and any low that causes confusion, seizures or loss of consciousness is an emergency.
How quickly should I treat a low?
Straight away. Take 15 grams of fast sugar, recheck in 15 minutes and repeat if needed.
Can I have low sugar if I do not have diabetes?
It is uncommon but possible, for example with some medicines, alcohol, hormone problems or after long gaps between meals. Repeated symptoms should be checked by a doctor.
Why do I not feel my lows anymore?
After years of diabetes or repeated lows, warning symptoms can fade. This is called hypoglycaemia unawareness and it needs medical review, because treatment goals may need to change.
Book a consultation with Dr. Junaid Iqbal
Evening clinic Monday to Saturday, 5:00–9:00 PM at City Clinic, Muzaffargarh.
WhatsApp Call +92 313 7667979This article is for general information only and is not a substitute for personal medical advice, diagnosis or treatment. Always speak to a qualified doctor about your own health.